thesearethefacesoflupus

Home » Uncategorized » Steroid and Weight Gain

Steroid and Weight Gain

Advertisements

Steroid and Weight Gain

One of the most common side effects of glucocorticoid therapy is weight gain. I use the term glucocorticoid because there are different preparations of this steroid available and the different preparations have different potencies. Some of the types are prednisone, prednisolone, Dexamethasone and Betamethasone. Of these, prednisone is the least potent and the last two preparations are the most potent.

According to research analyzed by the University of Athens Medical School in 2011 (Glucocorticoid Therapy and Adrenal Suppression),  dose size and duration of therapy strongly influence weight gain. The medical school reports that 70% of patients on glucocorticoids report gaining weight; the school states further that patients taking the equivalent of 5-10 mg of prednisolone for two years experienced, on average, a weight gain of 4-8% over a baseline (starting weight).

This article also addressed glucocorticoid therapy in relation to other side effects and doses. While some side effects were not evident below a dose threshold of 7.5 mg/day (depression, glaucoma and increased blood pressure, for example), weight gain was observed in patients who were on daily doses of 5 mg or more.

While weight gain associated with glucocorticoid therapy is generally presumed to be due to increased appetite and the tendency to retain fluids during the course of treatment, this has not been absolutely established. Over time, the increased weight tends to accumulate around the abdominal area. This weight distribution (“apple body” shape) in itself is an independent risk factor for other conditions, such as heart disease and diabetes.

As I write this, I am on a “low dose” of prednisone–3 mg./day and I have been struggling to get that down. As many of you know, each reduction in dose can be a challenge. Even as little as .5 makes a difference–I’ve been trying to reduce by just that much for more than a week. Although I know I am very lucky to be taking only 3mg, I also know there is no really safe dose of this drug. Even at the lowest doses (0-5mg.) there is an increased risk of eye cataracts and osteoporisis.

However, I’m not going to obsess about this issue. Just like millions of other people, I have an illness that requires medication. Estimates of the number of people taking glucocorticoids ranges from 1 to 3 % of the world population. And I think, if medical care were universally available, that number would certainly rise.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: